Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2003, 3:45 PM CDT for Hancock County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 3:45 PM CDT (20:45 UTC)
- Expired
- May 8, 2003, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 155 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS53 KDVN 082045
SVRDVN
ILC067-082130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 430 PM CDT
* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF SUTTER...
OR 12 MILES SOUTHEAST OF KEOKUK...MOVING NORTHEAST AT 65 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
BASCO NOW
BENTLEY BY 350 PM CDT.
WEBSTER BY 355 PM CDT.
FOUNTAIN GREEN BY 400 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
LAT...LON 4020 9132 4030 9140 4053 9093 4031 9092
4020 9117
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:50 AM CDT, 11 hours 55 minutes earlier.
Area forecast discussion, May 8, 3:50 AM CDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 AM CDT THU MAY 8 2003 MSAS AT 05Z HAS SURFACE LOW NEAR KIND WITH SURFACE RIDGE OVER ERN IA. BACK EDGE OF WRAP AROUND STRATUS ALONG THE MS RIVER AND CREEPING E AT AROUND 10KTS. SOME FOG DEVELOPING BETWEEN BACK EDGE OF STRATUS AND SURFACE RIDGE AXIS. 00Z UA ANALYSIS SHOWS TROUGH OVER SOUTHWEST U.S. WITH BROAD SWLY FLOW OVER REST OF COUNTRY. H3 100KT+ JET MOVING THROUGH BASE OF TROUGH. H8 ANALYSIS SHOWS VERY MOIST AIR OVER THE SOUTHERN PLAINS/LOWER MS VALLEY WITH DEWPOINTS OF 12 TO 16C COVERING A LARGE AREA. MODELS SEEM TO INTIALIZE OK WED EVENING. BOTH THE ETA AND GFS WERE HAVING TROUBLE WITH THE JET STREAK MOVING THROUGH SOUTHERN CA. OBSERVATIONS ONLY SUPPORT 100KT SPEEDS WHILE GFS INITIALIZED STREAK AT 120KTS AND ETA ABOUT 10KTS STRONGTER. SO FAR PROFILER IN NW NM IS ONLY SHOWING 105KT WINDS...WITH MODELS ABOUT 30 TO 40 KTS STRONGER AT 06Z. SEVERE WEATHER AND HEAVY RAIN WILL TONIGHT AND AGAIN SATURDAY AFTERNOON AND EVENING WILL BE THE PRIMARY CONCERN THIS MORNING. MODELS STILL SHOWING SOME DISCONTINUITY BETWEEN MODELS AND FROM RUN TO RUN. INITIAL SYSTEM LIFTS OUT OF THE SOUTHERN PLAINS THIS AFTERNOON. 00Z GFS/ETA IN DECENT AGREEMENT THROUGH 00Z WITH SURFACE LOW OVER CENTRAL KS AND WARM FRONT EXTENDING EAST ACROSS CENTRAL/NORTHERN MO. GFS THEN PULLS SURFACE LOW N INTO SERN SD WHILE ETA MOVED IT ENE. HOWEVER...06Z META HAS COME MORE IN LINE WITH THE GFS...TAKING SFC LOW INTO NW IA BY 09Z. FOR TODAY WILL HAVE TO INCLUDE SOME PATCHY FOG WORDING MOST IN THE WEST WITH VSBYS AT SOME LOCATIONS DROPPING DOWN TO 1/4 MILE AT TIMES. FOG SHOULDNT LAST LONG WITH SELY WINDS PICKING UP BEHIND DEPARTING SURFACE RIDGE. DRY EAST FLOW OVER CWA THIS MORNING WILL EAT AWAY AT PCPN MOVING IN FROM THE SW. MODELS HOLD QPF OFF UNTIL THIS AFTERNOON WHICH LOOKS REASONABLE. TONIGHT SHAPING UP TO BE A BUSY NIGHT WITH SEVERE HAIL AND HEAVY RAIN POTENTIAL. WARM FRONT SHOULD BE OVER NRN MO BY 00Z WITH MOIST UNSTABLE AIRMASS SOUTH OF THE FRONT. LLJ INCREASING TO 60-65KTS BY 06Z WILL TRANSPORT MOIST UNSTABLE AIR ACROSS THE FRONT...PROUDCING SOME COPIUS RAINFALL AMOUNTS...ESPECIALLY ACROSS THE NORTHERN CWA. WILL HOLD OFF ON A FLASH FLOOD WATCH SINCE 06Z MODEL RUNS SUPPORTING A SHORT LIVED EVENT...WITH BEST FORCING SHIFTING NORTH OF CWA BTWN 06Z AND 09Z. WILL ISSUE AN ESF HIGHLIGHTING LOCALLY HEAVY RAINS TONIGHT AND SOME MINOR FLOODING POTENTIAL. WILL CONTINUE CHANCE POPS FOR FRIDAY WITH AIRMASS HAVING A CHANCE TO RECOVER DURING THE DAY. GFS SHOWS WEAK S/W ENERGY MOVING THROUGH DURING THE AFTERNOON WHICH COULD TRIGGER SCT TSRA. SEVERE WEATHER POTENTIAL CONTINUES TO LOOK OMINOUS FOR SATURDAY. SYSTEM WILL TAP WARM HUMID AIR ALREADY IN PLACE JUST TO OUR SOUTH WITH ETA SHOWING 3000+J/KG CAPES AADVECTING N AHEAD OF SURFACE LOW. ETA/GFS HAVE SOME DIFFERENCES ON THE TRACK OF THE LOW...BUT BOTH MOVE IT THROUGH CWA DURING THE LATE AFTERNOON/EARLY EVENING AND SHOW IT DEEPING. SHOULD BE PLENTY OF ENERGY AND LOW LEVEL SHEAR TO SUPPORT SUPER CELL DEVELOPMENT IN THE WARM SECTOR AND A THREAT OF MORE HEAVY RAIN ALONG AND NORTH OF THE LOW TRACK. BIG COOL DOWN STILL ON TRACK AFTER SATURDAY EVENING WITH GFS SHOWING -2C H8 TEMPS AS FAR SOUTH AS I80 BY MONDAY MORNING. .DVN... IA...NONE IL...NONE. MO...NONE. DLF
Hazardous weather outlook, May 8, 7:00 AM CDT, 8 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT THU MAY 8 2003 ...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN THE REGION THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG EARLY THIS MORNING WILL LIMIT VISIBILITIES TO NEAR ZERO IN PLACES...MAINLY WEST OF THE MISSISSIPPI RIVER. THE FOG IS SHALLOW AND SHOULD LIFT SHORTLY AFTER SUNRISE. IF YOU WILL BE OUT DRIVING EARLY THIS MORNING BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES WITHIN A SHORT DISTANCE. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THIS AFTERNOON INTO EARLY FRIDAY MORNING. THE PRIMARY THREAT WILL BE LARGE HAIL. THIS EVENING...THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 34 WILL ALSO HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE THUNDERSTORMS. THE HEAVY RAIN COULD CAUSE SOME MINOR FLOODING PROBLEMS...ESPECIALLY NORTH OF INTERSTATE 80. THE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF A STRONG WARM FRONT THAT WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MID MISSISSIPPI VALLEY BY THIS AFTERNOON. THE FRONT WILL CONTINUE NORTH THIS EVENING AND SHOULD EXTEND FROM NORTHEAST IOWA INTO NORTHERN ILLINOIS BY FRIDAY MORNING. SEVERE THUNDERSTORMS WILL POSSIBLE BY THIS AFTERNOON OVER AREAS ALONG AND SOUTH OF HIGHWAY 34. THE SEVERE THREAT WILL SPREAD NORTH INTO THE INTERSTATE 8O CORRIDOR BY LATE AFTERNOON AND THEN INTO THE HIGHWAY 20 CORRIDOR DURING THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THE LOW SHOULD BE VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. LARGE HAIL AND HEAVY RAIN WILL BE THE PRIMARY THREAT FROM THUNDERSTORMS OCCURRING NORTH OF THE LOW PRESSURE PATH FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED OVER MUCH OF THE AREA FROM THIS AFTERNOON INTO EARLY FRIDAY MORNING. SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY. LATER FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY DANGEROUS WEATHER SYSTEM. && UPCOMING SPOTTER TRAINING CLASSES: MAY 8, 2003: TRAINING - WHAT CHEER, IA - 7 PM SEVERE WEATHER AND TORNADO SPOTTER TRAINING WILL BE CONDUCTED IN WHAT CHEER, IOWA (KEOKUK COUNTY) AT THE FIRE DEPARTMENT AT 7 PM. THIS WILL BE A FREE 2 HOUR CLASS. FOR ADDITIONAL INFORMATION, CONTACT TERRY BURGER AT 641-634-2361. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.